Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2002, 2:30 PM EDT for Amherst County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2002, 2:30 PM EDT (18:30 UTC)
- Expired
- Jun 6, 2002, 3:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 061830 SVRRNK VAC009-061915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 229 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 315 PM EDT. * AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF FORKS OF BUFFALO...MOVING EAST AT 25 MPH. HAIL UP TO ONE AND A QUARTER INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE FORKS OF BUFFALO... CLIFFORD... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 04 LAT...LON 3759 7940 3747 7923 3765 7896 3779 7915
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:30 AM EDT, 4 hours earlier.
Area forecast discussion, Jun 6, 10:30 AM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EDT THU JUN 6 2002 IMPRESSIVE SHORT WAVE/SPEED MAX HEADING INTO WR KY ATTM. LINEAR MOTION WOULD BRING THIS FEATURE OVER THE FA AT MAX HTG...ARND 22Z. MODELS DO HAVE IT LIFTING A LITTLE NEWD THIS AFT AND CROSSING JUST NW OF THE FA. IN ANY EVENT...SHOULD PROVIDE SUFFICIENT LIFT TO BREAK THE CAP WHICH HELD MOST OF THE FA DRY YESTERDAY. MEANWHILE...EAST OF THE BLUE RIDGE AREA IS BAKING UNDER SUNNY/M SUNNY SKIES AND CAPES SHOULD EASILY REACH 2500-3000 J/KG THIS AFT. LATEST SPC MOVED THE SLIGHT RISK A LITTLE FURTHER WEST...AND IT NOW COVERS THE ENTIRE FA. WIND FIELDS WILL NOT BE OVERLY IMPRESSIVE...BUT BETTER THAN LAST FEW DAYS...MAINLY UNIDIRECTIONAL SW 10 KTS INCREASING TO 35 OR 40 KTS ARND 650 MBS THIS AFT. COULD BE SOME BACKING OF THE SFC WINDS NEAR THE LEE TROF WHICH WILL PROVIDE SOME LL DIRECTIONAL SHEAR IN THE PIEDMONT. I EXPECT A LARGE AREA OF ORGANIZED CONVECTION TO MOVE INTO WRN SECTIONS EARLY THIS AFTERNOON...AND THEN STRONG TO SEVERE STORMS FROM THE FOOTHILLS INTO THE PIEDMONT LATE THIS AFT/THIS EVE. THERE CONTS TO BE A CONCERN FOR HEAVY RAINFALL DUE TO THE HIGH PWATS ACROSS THE REGION. MORN SOUNDINGS SHOWED 1.5 INCHES...BUT MODELS INCREASE TO NEAR 2 INCHES THIS AFT AND BNA SOUNDING WAS 1.8 INCHES. ANY AREAS THAT SEE TRAINING WOULD HAVE HEAVY ENOUGH RAINFALL FOR WATER PROBS. ATTM I DON/T THINK THIS WOULD BE WIDESPRWAD ENOUGH TO ISSUE A FLOOD WATCH. CHNAGES TO THE FORECAST...WILL PROB RAISE MAX TEMPS IN THE MTNS AS I EXPECT SOME SUN BEFORE THE TSRA MOVE IN. I WILL EITHER RAISE POPS THIS AFT IN THE PIEDMONT TO LIKELY...OR WILL RAISE THEM FOR THE EVENING PERIOD. NO OTHER CHANGES PLANNED. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Jun 6, 12:45 PM EDT, 1 hour 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-062230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT THU JUN 6 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE MOUNTAINS THIS AFTERNOON...AND BECOME MORE NUMEROUS BY LATE AFTERNOON. AS THE STORMS MOVE EAST INTO THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS AFTERNOON AND THIS EVENING....SOME OF THE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF WILKESBORO AND MT AIRY IN NORTH CAROLINA...AND STUART...ROANOKE AND LEXINGTON IN SOUTHWEST VIRGINIA. IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...VERY HEAVY DOWNPOURS OF 2 INCHES IN LESS THAN AN HOUR ARE EXPECTED WITH SOME OF THE STORMS...WHICH COULD LEAD TO POOR DRAINAGE FLOODING. SKYWARN SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS INFORMATION BECOMES AVAILABLE. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 33 min |
| Jun 6, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 23 min |
| Jun 6, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 29 min |
| Jun 6, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, City of Galax | 38 min |
| Jun 6, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 39 min |
| Jun 6, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 32 min |
| Jun 6, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 28 min |
| Jun 6, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 31 min |
| Jun 6, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.